Taken Off the MTX again

Hi everyone

Went to Rheumy appointment yesterday and explained that the dreaded cough has been back for 3 weeks and I am in a bad flare.

She went through all my notes from the last appointment and letter from the chest doctor and said that she cannot understand why the MTX is causing problems now after 5 years as most problems start at the begining of taking the meds.

I was off the MTX for 4 months at the begining of the year and was given Inhalers to use in April and the cough and breathlessness went away and I felt really good.

I am back on the MTX for 10 weeks and the cough is back as bad as before but not the breathlessness but I think that is because I am taking the inhalers.

She said yes it could be the MTX because it is known to cause chest problems in some people.

She said that I have to stop the MTX and to increase the Sulpha from 4 daily to 6 daily, I also take 2 Hydroxy daily but she said that she does not think this alone will be enough so I have to think about starting Leflunomide.

We spoke a again about the TNFs but as my sister has MS it is still too much of a risk for me to think about, maybe if nothing else works maybe I will need to think about these.

So I got a steroid injection in the bum and went away with a lot to think about.

She gave me her direct telephone number if I struggle and she will get the Leflunomide setup for me if I phone her.

I do not see the chest doctor for another month so I will see what he has to say about the cough returning, but I would like to try and get the cough completely away before starting any new meds.

I cough so much sometime I am nearly sick then other times it starts to hurt my ribs and back with the constant coughing. Fingers crossed it is the MTX that is causing it and stopping it will clear it up.

Well thats all my tales of woe.

Mary x

5 Replies

oldestnewest
  • Poor you Mary. I used to get a terrible cough before my RA started - it was the only thing I ever went to the doctor with and as you describe it often made me retch and gag because it would catch me in the throat so I couldn't breathe. I haven't had a cough for over 2 years now - used to get them after every cold and sometimes in the summer too. I have given up wheat and eat very little dairy produce and all caffeine and refined sugar and I wonder if that has helped me? I used to put Vicks on my chest and that helped and also have lemon and honey made up in a flask to sip at. Also hot, steamy water under the bed with some Olbas oil poured in seemed to relieve it a little.

    I really hope you get better soon and can start on Leflunomide. I didn't quite understand your point about anti-TNFs and your sister's MS but I don't have any experience of either. At least your rheumy sounds very good and it's great that she is contactable directly too. Tilda x

  • Thanks for the reply Tilda.

    I have never had any problems before until the start of this year.

    It starts off like flu symtoms then that goes away and I am left with the cough but no pain in the chest of any feeling like having a cold. Its all very strange.

    When I was assessed for the TNF's I was asked about my family history and my sister has MS, my brother has Lupus so there is a problem in the family, also my dad had AS.

    The consultant told me that starting on TNFs there may be at risk of side effects which include multiple sclerosis, so with my sister already having this then he thought it best that I don't start them.

    I see you are going on holiday so have a lovely time.

    Mary x

  • I understand now Mary. Gee that is some side effect - MS? No wonder why my GP emphasised that anti-tnfs have potentially serious side effects too. Your cough does sound a worry and I can see why you might need to come off MTX and try Leflunomide. Maybe this drug will be the answer for you - here's hoping. Thanks for your good wishes re my holiday. Xx

  • Mary hello, we had our appointments on the same day and something must be going on with the consultants, I was taken off metx as well, couldn't blog about it last night as was too pissed off. But thankfully I am only off it I think for a short time, 3 weeks but I already have been off it for 3 weeks so the pain is pretty hard to deal with this morning.

  • Hi Mads

    I know you had a cough as well but I have just read your other blog and has the cough gone.

    I did'nt really want to come off the MTX again but I do want rid of this cough and if it is the MTX that is causing it then I will stay off it.

    I see the chest doc next month so I will see what he says.

    My injection is starting to work so I am not as sore so thats a good thing.

    Hope you are okay and not too sore.

    Mary x

You may also like...